Heartburn occurs when your lower esophageal sphincter (LES)—a muscle located between your esophagus and your stomach—either relaxes too much or is very weak. Instead of keeping acidic stomach contents where they belong, the LES allows them to back up, or reflux, into the esophagus.
If heartburn happens occasionally, don't worry. It can be avoided or relieved by taking over-the-counter (OTC) medication. If heartburn persists or worsens, it's time to consult a gastroenterologist. Your heartburn may have become acid reflux or chronic GERD (gastroesophageal reflux disease), a more serious condition that requires a more serious approach.
Watching what you eat once you have chronic GERD can make a significant difference in the way you feel. To avoid the burn, consider keeping a food diary to help manage your condition. This will help you figure out which foods trigger your symptoms—they're not the same for everyone. Common foods that can cause GERD include:
- Carbonated beverages
- Citrus fruits or juices
- Coffee (decaf, too)
- Fried or fatty foods
- Ketchup and mustard
- Tomato sauce
It's important to note that it's not just what you eat that can cause GERD. Other factors can contribute, so you may want to:
- Decrease portion size at mealtime to avoid overeating
- Eat meals at least two to three hours before lying down
- Elevate the head of your bed four to six inches by using blocks or telephone books for height and lift
- Lose weight (if you are overweight)
- Avoid anything that can increase pressure on your abdomen. Tight clothing or control-top hosiery and body shapers, and even exercises such as sit-ups, leg lifts, or abdominal crunches, can cause pressure and aggravate GERD
- Stop smoking, as cigarettes decrease the ability of the LES to work properly
Several OTC and prescription drugs relieve heartburn symptoms, so talk to your gastroenterologist to find the right ones for you. Taking medication exactly as prescribed is very important. Should treatment suddenly stop, your GERD symptoms are likely to return—and could get worse. Make sure to talk to your doctor before stopping treatment of any kind.